Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 60, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 6, 2003, 2:47 AM EDT for Lexington County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 2:47 AM EDT (06:47 UTC)
- Expired
- May 6, 2003, 3:30 AM EDT
- In force
- 43 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lexington County, SC
The radar
The Columbia radar (KCAE), 16 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 1:55 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2251 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
044
WUUS52 KCAE 060647
SVRCAE
SCC063-060730-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
245 AM EDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 330 AM EDT.
* AT 245 AM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
ACROSS SOUTHERN LEXINGTON COUNTY...MOVING EAST AT 30 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF TH ESE STORMS INCLUDE...
PELION.
GASTON.
SWANSEA.
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
LAT...LON 3400 8137 3383 8139 3364 8140 3362 8104
3381 8105 3398 8106What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 7:57 PM EDT, 6 hours 50 minutes earlier.
Area forecast discussion, May 5, 7:57 PM EDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 757 PM EDT MON MAY 5 2003 A QUICK UPDATE TO LOWER POPS TO 80 PERCENT NORTHERN COUNTIES AND 60 PERCENT CENTRAL COUNTIES. THE 60 PERCENT IN THE SOUTHERN COUNTIES STILL OK. MUCH OF PRECIPITATION IS REMAINING TO THE NORTH AND FEEL THIS SHOULD BE MORE REPRESENTATIVE OF WHAT IS ACTUALLY GOING ON. IT LOOKS LIKE THERE WILL BE AT LEAST AN ISOLATED THREAT OF SEVERE WEATHER. STORM RELATIVE HELICITIES REMAIN AROUND 400 CLOSE TO THE SLOW MOVING WARM FRONT. WINDS AT CAE HAVE RECENTLY BECOME SOUTHEAST ABOUT 10 KNOTS INDICATING THE WARM FRONT OUR VICINITY. THE FRONT IS EXPECTED TO CONTINUE MOVING TO THE NORTH AND SHOULD BE ACROSS OUR NORTHERN TIER OF COUNTIES NEAR MIDNIGHT. MODELS CONTINUE GOOD LOW LEVEL WAA AND UPWARD LIFT THROUGH ABOUT 06Z AS SHORT WAVE MOVES THROUGH THE AREA. SHORT WAVE AND DYNAMICS ARE EAST OF HERE BY 09Z THOUGH AND THE MAIN THREAT OF SEVERE WEATHER SHOULD BE OVER BY THAT TIME. STILL THINK TIMING OF POSSIBLE SEVERE WEATHER BETWEEN 9 PM AND 3 AM LOOKS GOOD WITH BEST DYNAMICS DURING THAT TIME. OTHERWISE LOW TEMPERATURES STILL LOOK OK. FCSTID = 7 CAE 68 89 69 89 / 60 40 30 30 AGS 68 89 67 89 / 60 40 30 30 SSC 67 89 66 87 / 60 40 30 30 OGB 68 89 67 89 / 60 40 30 30 .CAE... GA...NONE. SC...NONE. TTH THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION. ************************************************************** AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 140 PM EDT MON MAY 5 2003 THE MAIN FORECAST PROBLEM IS THE SEVERE THUNDERSTORM AND FLOOD THREAT TONIGHT. SATELLITE SHOWS THE HIGH MOISTURE AND SHEAR WITH LOW CLOUDINESS MOVING NORTHWARD FROM THE GULF OF MEXICO AND HIGH CLOUDINESS RAPIDLY STREAMING WESTWARD. EXPECT THE WARM FRONT THAT EXTENDS THROUGH THE SOUTH PART OF THE FORECAST AREA EARLY THIS AFTERNOON WILL EXTEND THROUGH THE CENTRAL OR NORTH PART TONIGHT. THE LATEST MSAS SHOWS LI/S NEAR -5 SOUTH AND WEST OF THE FORECAST AREA SO THE ETA/S FORECAST OF MODERATE INSTABILITY MOVING INTO THE FORECAST AREA APPEARS REASONABLE SO SEVERE THUNDERSTORMS MAY OCCUR. THE STRONG SHEAR ASSOCIATED WITH THE WARM FRONT MAY ALSO HELP CAUSE TORNADOES. EXPECT THE GREATEST THREAT BETWEEN 00Z AND 06Z TONIGHT AHEAD OF AN H5 SHORTWAVE SHOWN BY THE RUC AND ETA. THE MAIN PROBLEM MAY BECOME FLOODING LATE TONIGHT. THE ETA FORECASTS PRECIPITABLE WATER NEAR 2 INCHES AT 06Z AND TRAINING MAY OCCUR ALONG THE WEST-EAST FRONT...PROBABLY ACROSS THE NORTH PART OF THE FORECAST AREA. A FLOOD WATCH MAY BE NEEDED LATER TONIGHT. EXPECT LESS THUNDERSTORM COVERAGE TUESDAY THROUGH WEDNESDAY. THE FRONT SHOULD BE NORTH OF THE AREA...BUT A WEAK LEE TROUGH AND A SERIES OF DIFFICULT TO TIME H5 SHORT WAVE TROUGHS SUPPORTS KEEPING CHANCE POPS. THE ETA CONTINUES TO FORECAST MODERATE INSTABILITY AND A STRONG WIND FIELD SO A SEVERE THREAT WILL CONTINUE. BASED ON CURRENT RADAR WILL USE THE HIGHER GUIDANCE POPS TONIGHT... ESPECIALLY IN THE NORTH PART. OTHERWISE...PLAN TO USE THE GUIDANCE CONSENSUS FOR POPS AND TEMPERATURES. EXTENDED...PLAN TO LOWER POPS TO SLIGHT CHANCE. THE MRF CONTINUES TO KEEP THE FRONT NORTH OF THE FORECAST AREA. GENERALLY PLAN TO USE THE ENSEMBLE MEAN FOR POPS AND TEMPERATURES EXCEPT WILL FORECAST PERSISTENT TEMPERATURES AND NOT USE THE COOLING TREND TOWARD CLIMATOLOGY PER HPC GUIDANCE. FCSTID = 5 CAE 68 89 69 89 / 70 40 30 30 AGS 68 89 67 89 / 50 40 30 30 SSC 67 89 66 87 / 70 40 30 30 OGB 68 89 67 89 / 50 40 30 30 .CAE... GA...NONE. SC...NONE. RJL
Hazardous weather outlook, May 5, 5:24 AM EDT, 21 hours 23 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-051115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 524 AM EDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... AFTERNOON AND EVENING THUNDERSTORMS MAY BECOME SEVERE LATER TODAY. LARGE HAIL AND WIND GUSTS TO 65 MPH ARE POSSIBLE. THESE STORMS COULD PRODUCE LOCALLY HEAVY RAIN IN A SHORT PERIOD OF TIME AND FLASH FLOODING MAY BE A CONCERN IN LOW LYING AND FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN... THE THREAT OF SEVERE WEATHER IS EXPECTED FOR TUESDAY AS AN UNSTABLE AND MOIST AIRMASS WILL REMAIN OVER THE AREA. AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE. SOME OF THESE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JDB
In the hours before
Local storm report, May 6, 1:39 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
139 AM EDT TUE MAY 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
135 AM JOHNSTON SC WIND DAMAGE
05/06/03 EDGEFIELD EDGEFIELD COUNTY SHERIFF
REPORTED TREES DOWN IN
TOWN OF JOHNSTON AT 135
AM.
TTHLocal storm report, May 6, 2:25 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
225 AM EDT TUE MAY 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
140 AM JOHNSTON AND TRENTON SC WIND DAMAGE
05/06/03 EDGEFIELD SPOTTER IN JOHNSTON
REPORTED GAS STATION WITH
ROOF DAMAGE AND CANOPY
TORN OFF ON CARDINAL AND
LEE STREETS, SEVERAL
SHEDS TORN UP, NUMEROUS
TREES AND BIG LIMBS ON
ROADS, BARN DESTROYED IN
TOWN OF TRENTON ON SC HWY
191.
TTHLocal storm report, May 6, 2:46 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
246 AM EDT TUE MAY 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
230 AM MCCORMICK SC FLASH FLOOD
05/06/03 MCCORMICK MCCORMICK COUNTY SHERIFF
REPORTED FLOODING ON HWY
US 28 SOUTH OF TOWN OF
MCCORMICK AT 230 AM.
TTHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 1:23 AM EDT | Tornado Warning | CAE | Edgefield | 22 min |
| May 6, 1:32 AM EDT | Tornado Warning | CAE | Saluda | 28 min |
| May 6, 2:01 AM EDT | Flash Flood Warning | CAE | Edgefield, McCormick, Saluda | 4 hr |
| May 6, 2:09 AM EDT | Tornado Warning | CAE | Lexington | 36 min |
| May 6, 2:26 AM EDT | Tornado Warning | CAE | Aiken | 49 min |
| May 6, 2:55 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 50 min |
| May 6, 3:18 PM EDT | Tornado Warning | CAE | McCormick | 27 min |
| May 6, 3:30 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 45 min |
| May 6, 3:57 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 48 min |
| May 6, 4:11 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 49 min |
| May 6, 4:14 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 46 min |
| May 6, 4:29 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 46 min |
| May 6, 4:33 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 42 min |
| May 6, 4:59 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 46 min |
| May 6, 5:14 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 46 min |
| May 6, 5:18 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.